Kansas, 2026

Hail in Kansas, March 31, 2026

March 31, 2026 · NWS TOP · 1 event in 1 county or zone

Scattered storms, mostly sub-severe, developed across northeast and east-central Kansas in the mid to late evening hours on March 31. One storm briefly produced hail around quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Scattered storms, mostly sub-severe, developed across northeast and east-central Kansas in the mid to late evening hours on March 31. One storm briefly produced hail around quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 31, 4:58 PM CST, 4 hours 33 minutes earlier. Its key messages:

  • A cold front pushed through the entire area today, but will stall and retreat back north on Wednesday.
  • Scattered thunderstorms may develop along the cold front this afternoon, and then farther north tonight. A few strong storms may produce hail.
  • Thunderstorms become likely late Wednesday, with some severe storms especially in the late afternoon and early evening hours. Hail is the primary hazard, but a few storms may be capable of producing tornadoes.
  • Friday features another chance for severe thunderstorms.
Area forecast discussion, Mar 31, 4:58 PM CST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
558 PM CDT Tue Mar 31 2026

.KEY MESSAGES...

- A cold front pushed through the entire area today, but will
  stall and retreat back north on Wednesday.

- Scattered thunderstorms may develop along the cold front this
  afternoon, and then farther north tonight. A few strong storms
  may produce hail.

- Thunderstorms become likely late Wednesday, with some severe
  storms especially in the late afternoon and early evening
  hours. Hail is the primary hazard, but a few storms may be
  capable of producing tornadoes.

- Friday features another chance for severe thunderstorms.

&&

.DISCUSSION...
Issued at 1200 PM CDT Tue Mar 31 2026

Today and Tonight...

A cold front has steadily marched across the region today, and
the leading edge of that front should have passed through
Anderson County by around 5 PM with northerly winds and cooler
air across the entire forecast area. By late in the day, a short
wave trough will approach from the west with weak height falls
moving into eastern KS. This weak forcing and weakening of the
cap aloft will combine with boundary layer convergence along and
just north of the cold front to initiate thunderstorms in the
general frontal zone. Any storm north of the surface front will
have an elevated source region with hail being the primary
hazard with any stronger convection. But, the forecast soundings
in east central KS immediately north of the front suggest that
effective shear will not be particularly impressive and
organization into supercell structures is unlikely in this
elevated convection early in the evening. So while there is
potential for a bit of hail in the strongest storms in east
central KS, the early evening severe potential in the forecast
area is pretty low.

As we get deeper into the evening, a couple of features will
focus thunderstorm potential farther north. One is the continued
approach of the short wave trough, and continued weakening of
the cap. The second will be the onset of a low level jet riding
up and over the front to our south, with the convergence on the
nose of the LLJ maximized in northeast KS very late this evening
into the early morning hours. The combination of warm moist
advection on that LLJ and the convergence will lead to a largely
uncapped elevated parcel profile initially around 10 PM with
scattered TS likely to develop around that time. Most unstable
CAPE is not especially impressive, and again the effective shear
profile for these elevated parcels is marginal at best for
development of mid level mesocyclones. So the main hazard with
the strongest storms is once again marginally severe hail, with
some potential for a few slightly larger hailstones if a storm
can ingest a bit more of that lower shear profile...but the
overall severe potential is marginal through the night. As
warmer air continues to advect in from the southwest, the area
with uncapped parcels will spread northeast and out of the
forecast area.

Wednesday...

During the day on Wednesday, a stronger short wave trough and
jet streak approach from the west. Surface low pressure
intensifies in eastern Colorado, and the warm front lifts north.
There could be scattered elevated storms north of the front
early in the day, but most of the area will be mainly dry
through the day. Expect low clouds to hold north of the warm
front, likely intensifying the frontal zone temperature
gradient. It appears that by mid afternoon, that warm front will
have lifted to a roughly Council Grove to Topeka to Kansas City
line. South of the front, inhibition will be essentially gone by
mid afternoon, but the expected thermal gradient north of the
boundary means that any storms north of the front by more than a
few miles will likely become elevated. The hodograph has some
quality curvature in the lowest 3 km in the warm sector, but the
shear vectors are not particularly long...so while there is some
decent low level SRH in the late afternoon, it doesn't really
intensify until closer to sunset or afterward when the LLJ
increases. There is also indication of a weakness in the mid
level winds which could combine with the weak inhibition to
favor more storm clustering rather than isolated supercell mode.
With all of this in mind, expect scattered thunderstorms to
develop by mid afternoon. Storms north of the front will have
potential to produce large hail but will struggle to organize
into significant hail producers. Storms near and south of the
front will have potential for all hazards, particularly if one
can stay relatively isolated and develop supercell character. If
that occurs, there is some potential for a tornado or two.

Later in the evening, the dryline convection that develops well
to the southwest will organize into a QLCS and move northeast
into the region at the same time that the frontal zone and warm
sector continue to lift north. Will want to carefully watch any
embedded remnant mesocyclones from earlier supercell structures,
as well as the zone of interaction of the QLCS outflow with the
warm front. But beyond that, the 0-3 shear vectors suggest
potential for mesovortex development particularly in sectors of
the line surging northeast. One limiting factor evident in
forecast soundings is that the low level instability is not
particularly impressive as we get deeper into the evening. All
told, there is some potential for damaging wind gusts and a
tornado or two late in the evening or early morning when this
QLCS arrives. If the surface parcels are uncapped in advance,
that QLCS tornado potential would be slightly greater.

Throughout all of this Tuesday-early Thursday time frame, there
is potential for multiple rounds of thunderstorms and some
training of storm features along front and outflow boundaries.
While the heavy rain parameters aren't off the charts, they are
favorable for rounds of heavy rain, and in these areas that
experience more training we could see some storm total amounts
get up over 3 inches and possibly approach 4-5 inches in a few
places. Will thus need to keep flooding in mind throughout the
period in addition to severe potential.

Friday...

The Friday storm system will feature quality moisture return
across the warm sector with a surface low tracking into eastern
Nebraska and a trailing dryline/cold front racing across the
Plains during the day. This is a generally favorable setup for
spring severe weather, but there are some limiting factors. The
first is time of day as there is some uncertainty about how
quickly the front may cross eastern KS. At this time though, it
looks like a favorable setup for at least the eastern part of
the area (and maybe all of it), with an afternoon frontal
passage. Another potential limiting factor is a slight positive
tilt to the system that may allow for a more southwest-to-
northeast oriented boundary with storm interactions limiting
overall organization. With all of this said, many ingredients
are present to support severe weather including moderate
instability, a weakening cap, boundary layer convergence along
the front, and sufficient deep layer shear for storm
organization. Low level shear looks pretty modest at this time,
but its a few days out and those details will change a bit. If
we end up with a more north/south oriented front advancing into
the area slightly later in the afternoon/evening, then that
potential for organized severe weather would increase. We shall
see. For now, its a good day to watch closely.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 558 PM CDT Tue Mar 31 2026

VFR to start forecast period as low clouds increase in advance
of the next wave and nearby cold front generating scattered
showers and VCTS aft 04Z. Thunder probs are lower at KMHK,
therefore removed the overnight VCTS mention. Boundary and low
level moisture lifts northward from 09-13Z, increasing the
likelihood for MVFR to IFR cigs through 00Z Thursday. An
additional round of scattered thunderstorms is most likely after
00Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...BB
AVIATION...22
Hazardous weather outlook, Mar 31, 11:38 AM CST, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
1238 PM CDT Tue Mar 31 2026

KSZ008>012-020>024-026-034>040-054>056-058-059-011745-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1238 PM CDT Tue Mar 31 2026

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

A few strong storms may develop near and southeast of I-35 late this
afternoon and evening. The strongest storm may be capable of hail up
to quarter size or a 60 mph wind gust.

Additional thunderstorms will develop after 10 PM and spread
northeast tonight. One or two of these storms may be strong enough to
produce hail up to the size of quarters.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will develop Wednesday afternoon, and continue
overnight. The afternoon storms near and south of a Council Grove to
Topeka to Kansas City line could become severe, with potential for
large hail, damaging wind gusts, and perhaps a tornado or two.
Farther north of that line, a few storms may become intense enough to
produce some severe hail. Later in the evening and overnight, a line
of thunderstorms will move across the region. Isolated damaging wind
gusts will be possible, as well as a small chance for a tornado to
develop.

Another round of strong to severe storms is possible on Friday.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Mar 31, 9:24 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Topeka KS
1024 PM CDT Tue Mar 31 2026

KSZ058-059-010400-
Coffey-Anderson-
1024 PM CDT Tue Mar 31 2026

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL ANDERSON AND
SOUTHEASTERN COFFEY COUNTIES THROUGH 1100 PM CDT...

At 1024 PM CDT, Doppler radar was tracking a strong thunderstorm near
Le Roy, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down twigs or small limbs and blow
         around objects. Minor hail damage to outdoor objects and
         vegetation is possible.

Locations impacted include...
Westphalia and Le Roy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3804 9567 3809 9578 3828 9550 3818 9541
TIME...MOT...LOC 0324Z 233DEG 26KT 3811 9568

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CP

The radar

The Topeka radar (KTWX), 108 km away, was scanning. The volume nearest the first event began at 03:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Anderson

When
March 31, 9:31 PM CST to 9:32 PM CST
Where
Anderson County, 7.36 mi WSW of Westphalia
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.150, -95.630

Emergency manager relayed public report with pictures of quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2026Every state in 2026This day in weather historyWarnings in Kansas, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1317035.